Minnesota, 2020

Tornado in Minnesota, August 14, 2020

August 14, 2020 · NWS FSD · 3 events in 1 county or zone

A cold front pushed into a volatile airmass across northwest Iowa and southwest Minnesota by late afternoon with up to 3000 J/kg MLCAPE. Scattered thunderstorms erupted with stronger and rotating storms producing small hail and a tornado in southwest Minnesota near Worthington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front pushed into a volatile airmass across northwest Iowa and southwest Minnesota by late afternoon with up to 3000 J/kg MLCAPE. Scattered thunderstorms erupted with stronger and rotating storms producing small hail and a tornado in southwest Minnesota near Worthington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 14, 2:57 PM CST, 14 minutes earlier.

Area forecast discussion, Aug 14, 2:57 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
357 PM CDT Fri Aug 14 2020

.SHORT TERM...(This Evening through Saturday)
Issued at 355 PM CDT Fri Aug 14 2020

Showers and thunderstorms have developed along a surface cold
front traveling through the region this afternoon and evening,
now that the front has moved into an area of better upper level
forcing (thanks to some vorticity) along and east of I-29. Dew
points ahead of the front are in the mid 70s (aided by continued
gusty southerly flow), and temperatures are in the lower to mid
80s, so daytime heating and moisture are not lacking. Latest SPC
mesoanalysis shows robust CAPE in the pre-frontal region, with
over 4000 J/kg, which will aid in development now that the cap has
broken. Bulk shear of 30-35 kts from 0-6 km is supportive of
rotating storms/quasi- supercells, which has already been realized
with the initial development. Steep 700-500 mb lapse rates of
over 8 deg C/km are supportive of large hail. Per SPC
mesoanalysis, DCAPE values over 1000 J/kg supports severe wind
gusts. Tornadic threat is low but non- zero, with 0-1 km bulk
shear values are around 10-15 kts along the front, and effective
storm relatively helicity (ESRH) around 100-150 m^2/s^2. Heavy
rainfall is likely with these storms as precipitable water values
are near or above 1.5"; however, with the progressive front, shear
perpendicular to the front, and recent dry conditions, am less
concerned with the flash flood threat (although, it is not zero).
In summary, hail up to 2" and wind gusts up to 70 mph are the main
threats with any severe storms. A tornado and isolated flash
flooding can't be entirely ruled out.

Hi-res guidance and frontal passage timing keeps the convection
threat moving east through northwestern IA and southwestern MN
through mid/late evening (through about 15/02z). For the rest of
tonight, temperatures behind the front will cool and become more
pleasant, especially with dew points dropping into the 50s. Winds
shifting from the south to northwest with the frontal passage
continue to gust up to 30 mph through sunset this evening. Lows
tonight fall into the 50s.

As in previous forecast, did nudge highs slightly for Saturday from
guidance, especially west of the James River, given the recent dry
conditions and warm air advection at 850 mb. Expect highs in the 80s
to near 90, but with dew points in the upper 50s to lower 60s, it
will still feel relatively pleasant.

.LONG TERM...(Saturday Night through Friday)
Issued at 355 PM CDT Fri Aug 14 2020

Overall robust ridge building into the western/southwestern CONUS
continues through the extended forecast with northwesterly flow
aloft. However, a weak shortwave/surface low looks to move through
the area on Sunday. Most models hint at a lack of moisture, so
expect any precip potential to be isolated in the
afternoon/evening.

Another subtle shortwave moves through on late Tuesday night into
Wednesday with weak sfc low and vorticity advection, could bring
some light precip chances to the area. Again, will keep pops
isolated to scattered during Tuesday evening into early Wednesday
based on nature of the wave and lack of model consensus.

Models hint at a slight breakdown in the overall ridge pattern by
the end of next week, with a couple more weak waves working
through the the region, including an upper trough scraping the
upper Midwest into the Northern Plains. Models disagree on timing
and strength, so have kept model blend as is.

Temperatures through the extended remain fairly seasonal, with highs
in the upper 70s to upper 80s and lows in the mid 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM CDT Fri Aug 14 2020

Cold front is working across the area through mid-evening. Ahead
of the front, southerly winds are gusting up to 30 knots with low
VFR conditions. MVFR conditions are occurring for about an hour as
the front passes. Current showers/isolated thunderstorms will
increase in coverage along/near the front as it approaches/passes
I-29. Greatest shower/storm chances are mid- afternoon across
southwestern MN and northwestern IA.

After the front passes, winds shift to the northwest with gusts
up to 30 knots possible through sunset. Skies clear behind the
front with VFR conditions. Expect winds overnight to be light and
variable. Patchy fog is possible, especially in low-lying areas.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Aug 14, 3:39 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
439 AM CDT Fri Aug 14 2020

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098-
NEZ013-014-SDZ071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock-
Dixon-Dakota-Union-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A cold front will move into the outlook area by mid-afternoon
Friday. Scattered thunderstorms may develop along this boundary
between 2pm and 7pm. A few strong to severe storms will be
possible across southwest Minnesota and northwest Iowa. Storms may
bring the risk for 2 inch hail and 70 mph winds. The tornado risk
remains very low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 2pm and 7pm Friday.

MNZ071-097-SDZ038>040-050-052>070-150945-
Lincoln-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Clay-
439 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A fast moving cold front will move through Friday afternoon. The
greatest risk for thunderstorm development will be along and east
of Interstate 29, briefly during early Friday afternoon. These
developing storms could bring a risk of quarter size hail and 50
mph winds. The greater risks for severe storms will be focused
east of Interstate 29 across southwest Minnesota and northwest
Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 14, 2:04 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             3 SE WESTFIELD          42.72N 96.57W
08/14/2020  E1.00 INCH       PLYMOUTH           IA   TRAINED SPOTTER

            MOSTLY DIME TO NICKEL SIZED HAIL, BUT SOME
            AS BIG AS QUARTERS. NOT MUCH WIND, AS HEAVY
            RAIN IS COMING ALMOST STRAIGHT DOWN.

&&

TRM
Local storm report, Aug 14, 2:50 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MERRILL                 42.72N 96.25W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   FIRE DEPT/RESCUE

&&

TRM
Local storm report, Aug 14, 2:54 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 NW HINTON             42.65N 96.32W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   LAW ENFORCEMENT

            SHERIFF OFFICE DEPUTIES REPORTED DIME SIZED
            HAIL, HEAVY RAIN, AND NOT TOO MUCH WIND AS
            STORM WAS PUSHING TOWARD HINTON.

&&

TRM
Local storm report, Aug 14, 2:59 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             6 NW HINTON             42.70N 96.37W
08/14/2020  E0.70 INCH       PLYMOUTH           IA   PUBLIC

            PEA TO DIME SIZED HAIL AND HEAVY RAIN HAS
            WATER OVER LOW SPOTS ON RURAL ROADS. NOT
            MUCH WIND.

&&

TRM

The radar

The Sioux Falls radar (KFSD), 70 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Nobles

When
August 14, 3:11 PM CST
Where
Nobles County, 3 mi W of Rushmore
Reported by
Law Enforcement
Coordinates
43.620, -95.860

A funnel was reported near mile marker 31 on Interstate 90.

Funnel Cloud, Nobles

When
August 14, 3:30 PM CST
Where
Nobles County, 4.18 mi S of Reading
Reported by
Law Enforcement
Coordinates
43.640, -95.720

Minnesota State Patrol reported a funnel cloud east of Rushmore on Interstate 90, near mile marker 37.

Tornado, Nobles

When
August 14, 3:34 PM CST to 3:35 PM CST
Where
Nobles County, 3.99 mi SE of Reading
Rating
EF0
Path length
0.03 mi
Path width
10 yd
Property damage
$10,000
Reported by
Public
Coordinates
43.666, -95.666

A brief touchdown occurred in a corn field, with an observed twisting to the crops. The tornado travelled a very short distance to the northeast and lifted as it moved near a small hog house. The hog house was slightly displaced from its foundation. Property damage costs are rough estimates.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915227, 915226, 915229.